Alert archive / Michigan / Wind Advisories in 2008
Wind Advisory 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Dec 29, 2008, 9:46 AM EST for 23 counties in Michigan. It took effect at Dec 29, 2008, 1:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 9:46 AM EST (14:46 UTC)
- In effect from
- Dec 29, 2008, 1:00 PM EST
- Expired
- Dec 29, 2008, 8:31 PM EST
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 291446 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 946 AM EST MON DEC 29 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-292300- /O.NEW.KGRR.WI.Y.0012.081229T1800Z-081230T0300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 946 AM EST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING. WINDS WILL INCREASE LATE THIS MORNING. DURING THE AFTERNOON MANY AREAS WILL SEE GUSTS REACHING 45 MPH. THE WINDS WILL GRADUALLY DIMINISH THIS EVENING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS73 KGRR 292026 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 326 PM EST MON DEC 29 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300300- /O.CON.KGRR.WI.Y.0012.000000T0000Z-081230T0300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 326 PM EST MON DEC 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... STRONG GUSTY WINDS WILL CONTINUE INTO THIS EVENING BEFORE DIMINISHING BY MIDNIGHT. WIND GUSTS TO 45 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. LOOSE LIGHT OBJECTS COULD BECOME AIRBORNE. ALSO WEAKENED LIMBS COULD FALL. $$
000 WWUS73 KGRR 300131 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 831 PM EST MON DEC 29 2008 ...WINDS DIMINISHING OVERNIGHT... .WINDS WILL CONTINUE TO LESSEN OVERNIGHT AS LOW PRESSURE EXITS TO THE EAST.. MIZ037>040-043>046-050>052-056>059-064>067-071>074-300245- /O.CAN.KGRR.WI.Y.0012.000000T0000Z-081230T0300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 831 PM EST MON DEC 29 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WIND ADVISORY. WEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT TO 10 TO 15 MPH. THEREFORE THE WIND ADVISORY HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:51 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 29, 6:51 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 651 AM EST MON DEC 29 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(441 PM EST MON DEC 29 2008) A FAST MOVING LOW PRESSURE WILL MOVE ACROSS THE LAKE SUPERIOR REGION TODAY. THERE COULD BE A BRIEF PERIOD LIGHT RAIN AND SNOW ACROSS CENTRAL LOWER MICHIGAN...OTHERWISE THIS SYSTEM WILL JUST GIVE US SOME CLOUDS AND BRISK WINDS. AFTER A QUIET NIGHT WITH DIMINISHING WINDS TONIGHT...WE WILL SEE YET ANOTHER LOW PRESSURE MOVE TOWARD THE GREAT LAKES LATE TUESDAY INTO TUESDAY NIGHT. THIS SYSTEM HAS A BETTER CHANCE OF GIVING THE AREA SNOW...HOWEVER IT DOES NOT LOOK TO BE TOO HEAVY AT THIS POINT...GENERALLY 2 TO 4 INCHES. THERE WILL BE A FAIR AMOUNT OF WIND TUESDAY NIGHT...SO THE SNOW WILL BE BLOWING AND DRIFTING. MUCH COLDER AIR RETURNS FOR WEDNESDAY. && .SHORT TERM...(441 PM EST MON DEC 29 2008) (TODAY THROUGH WEDNESDAY) FAST ZONAL FLOW WILL BRING IN A COUPLE OF QUICK HITTING SYSTEMS IN THE SHORT TERM. THE FIRST SYSTEM WAS OVER ND AS OF 09Z. THE FLOW WILL TAKE THE SURFACE LOW AND UPPER ENERGY ACROSS THE U.P. AND NORTHERN LOWER LATER TODAY WHERE MUCH OF THE PCPN WILL STAY. WILL MAINTAIN LOW CHANCE POPS ACROSS THE NORTHERN TWO TIER OF COUNTIES FOR A BRIEF PERIOD OF PCPN. ANY PCPN SHOULD BE A LIGHT MIX OF RAIN AND SNOW AS THE SOUTHWEST FLOW AHEAD OF CLIPPER SYSTEM BOOSTS TEMPS INTO THE UPPER 30S TO LOWER 40S. IT LOOKS LIKE A QUIET OVERNIGHT PERIOD TONIGHT AS THE SYSTEM DEPARTS AND HIGH PRESSURE DRIFTS IN. THIS LOOKS LIKE A DIRTY HIGH AS THE LOW CLOUDS DEPART...MID/HI CLOUDS ROLL IN. THE MODELS HAVE TRENDED FURTHER SOUTH FOR THE NEXT NORTHERN STREAM SYSTEM THAT HEADS OUR WAY BY TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS WILL RESULT IN BETTER SNOW CHANCES AND I HAVE INCREASED POPS. SINCE THE SYSTEM WILL BE A FAST MOVER...THIS LOOKS LIKE A 2 TO 4 INCH TYPE OF SNOWFALL NORTH OF I-96. LESSER SNOW AMOUNTS EXPECTED SOUTH OF I-96. HOWEVER WE WILL HAVE TO MONITOR TRENDS...IF THE SOUTHWARD TREND CONTINUES IN THE MODELS THE HEAVIER SNOWS COULD OCCUR ACROSS THE HEART OF THE GRR CWA. WINDS WILL BECOME QUITE STRONG AS THE LOW PASSES BY AND THE CAA COMMENCES TUESDAY NIGHT. THE STRONG WINDS SHOULD CAUSE CONSIDERABLE BLOWING AND DRIFTING. WITH THE STRONG CAA TEMPS WILL BE NEARLY STEADY IN THE LOW AND MID 20S THROUGH THE DAY ON WEDNESDAY. MEAN LOW LEVEL FLOW WILL BE FROM THE NW RESULTING IN LAKE EFFECT SNOW SHOWERS. THE LOW LEVEL MOISTURE DOES NOT APPEARS TO BE TOO DEEP AS THE LOW DEPARTS...SO ANY ADDITIONAL ACCUMULATION SHOULD BE MINIMAL. && .LONG TERM...(441 PM EST MON DEC 29 2008) (WEDNESDAY NIGHT THROUGH MONDAY) LONG TERM WILL BEGIN ON A QUIET NOTE WEDNESDAY NIGHT WITH RIDGING MOVING THROUGH BOTH AT THE SURFACE AND ALOFT. THERE MAY BE SOME LIGHT LAKE EFFECT LEFT OVER EARLY...BUT WITH THE RIDGING IT SHOULD NOT AMOUNT TO MUCH. THURSDAY FOR THE MOST PART WILL BE UNEVENTFUL AS WELL...BUT SOME LIGHT SNOW MAY MOVE INTO THE NORTHERN HALF OF THE CWA IN THE AFTERNOON. THIS SNOW WILL BE ASSOCIATED WITH AN UPPER SHORTWAVE DROPPING INTO THE GREAT LAKES FROM THE NORTHWEST. THE WAVE WILL SWING THROUGH THE REGION THURSDAY NIGHT AND FRIDAY...WHICH IS WHEN WE SHOULD HAVE OUR BEST CHANCES FOR PRECIPITATION (SNOW) IN THE LONG TERM. WE COULD BE LOOKING AT SEVERAL INCHES OF SNOW FROM THIS SYSTEM...BUT NOTHING TOO EXTRAORDINARY. LAKE EFFECT WILL LIKELY CONTINUE IN THE WAKE OF THE SYNOPTIC SNOW FRIDAY NIGHT TOWARD THE COAST. ANOTHER SHORTWAVE IS PROGD TO MOVE THROUGH THE AREA OVER THE WEEKEND. TRUST THE TIMING OF THE EUROPEAN A BIT MORE...WHICH BRINGS IT THROUGH ON SUNDAY. SNOW IS ALSO IN THE FORECAST DURING THIS TIME FRAME. OVERALL...THE LONG TERM PERIOD SEEMS FAIRLY TAME COMPARED TO WHAT WE HAVE SEEN OF LATE. THE MOST ACTIVE TIME FRAME WILL BE THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME FRAME WITH SOME LIGHT ACCUMS OF SNOW. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW NORMAL. && .MARINE...(441 PM EST MON DEC 29 2008) WINDS WILL BE RAMPING UP AGAIN TODAY. WILL HAVE A SMALL CRAFT ADVISORY OVER THE NEARSHORE WATERS FOR THIS MORNING HOURS...BUT WINDS SHOULD INCREASE TO GALES DURING THE AFTERNOON. THIS APPEARS TO BE A SHORT WINDOW OF STRONGER WINDS...AS SPEEDS SHOULD BE COMING BACK DOWN BY LATE THIS EVENING AS THE LOW DEPARTS. THERE COULD BE ANOTHER PERIOD OF GALES...ESPECIALLY FOR THE SOUTHERN END OF THE LAKE TUESDAY NIGHT AS NNW WINDS FUNNEL DOWN THE LENGTH OF THE LAKE BEHIND ANOTHER LOW PRESSURE. && .AVIATION...(651 AM EST MON DEC 29 2008) VFR CONDITIONS WILL BE IN PLACE THROUGH THE MORNING HOURS AS WINDS BEGIN TO PICK UP OUT OF THE SOUTH-SOUTHWEST. WINDS SHOULD RAMP UP QUITE A BIT BETWEEN 1000AM AND NOON. THROUGH NOON...SOME SCATTERED-BROKEN MID CLOUDS (10000-12000FT) WILL WORK THROUGH THE AREA. THIS AFTERNOON WINDY CONDITIONS ARE EXPECTED AS SOUTHWEST WINDS VEER TO THE WEST. WINDS SHOULD BE SUSTAINED AT 15-20 KNOTS... WITH GUSTS UP AROUND 30 KNOTS. ALSO OF NOTE WILL BE A BAND OF STRATOCUMULUS THAT WILL SWING THROUGH THE AREA BETWEEN 100 PM AND 700 PM. THE STRATOCUMULUS WILL LIKELY DIP INTO THE MVFR CATEGORY. ONLY BROUGHT THESE CLOUDS INTO THE NORTHERN TAF SITES AT THIS POINT...KMKG...KGRR AND KLAN. CONDITIONS WILL TURN TO VFR AT ALL SITES AGAIN THIS EVENING WITH WINDS TAPERING OFF. && .HYDROLOGY...(441 PM EST MON DEC 29 2008) AREAL FLOODING WAS QUICKLY SUBSIDING AS FREEZE UP HAS OCCURRED. HOWEVER MANY RIVER LEVELS ARE STILL AT OR ABOVE FLOOD STAGE WITH CRESTS EXPECTED TOWARD MID WEEK. ANY ADDITIONAL PCPN TODAY THROUGH TUESDAY MORNING WILL BE VERY LIGHT. THERE WILL BE MINOR SNOW MELT ACROSS UPSTREAM BASINS TODAY. SNOW IS EXPECTED BY TUESDAY AFTERNOON AND NIGHT WITH MUCH COLDER AIR RETURNING FOR WEDNESDAY. THIS PATTERN SHOULD ALLOW FOR LOWERING WATER LEVELS INTO LATE WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... LM...SMALL CRAFT ADVISORY TODAY THROUGH 11AM ST. JOSEPH TO MANISTEE. GALE WARNING FROM 11AM THROUGH 11 PM ST. JOSEPH TO MANISTEE. MI...NONE. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: DUKE MARINE: JK AVIATION: DUKE HYDROLOGY: JK
Hazardous weather outlook, Dec 29, 6:03 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 603 AM EST MON DEC 29 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 603 AM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING AS SOUTHWEST TO WEST WINDS REACH THE 20 TO 30 MPH RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FAST MOVING SYSTEM WILL TRAVERSE THE AREA TUESDAY AFTERNOON AND TUESDAY NIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE. THE HIGHEST ACCUMULATIONS ARE EXPECTED ALONG AND NORTH OF INTERSTATE 96. SNOW IS IN THE FORECAST ONCE AGAIN FOR THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME FRAME. ACCUMULATING SNOW APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-301115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 603 AM EST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS ON LAKE MICHIGAN WILL INCREASE TO GALE FORCE TODAY PUSHING WAVES INTO THE 5 TO 8 FOOT RANGE. CONDITIONS WILL BE HAZARDOUS FOR MOST CRAFT ON LAKE MICHIGAN BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS AND HIGH WAVES ARE EXPECTED ON TUESDAY NIGHT AND WEDNESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 4:29 AM EST | Gale Warning | GRR | 16 hr |
Nearby
Wind Advisories in Michigan, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.